Atorvastatin-induced Lichenoid Drug Eruption: A Case Report and Review of Statin-associated Cutaneous Adverse Events

Cureus. 2020 Mar 1;12(3):e7155. doi: 10.7759/cureus.7155.

Abstract

Statin medications [3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors] are generally used to treat hypercholesterolemia. Lichenoid drug eruptions are a potential cutaneous side effect of medications including antibiotics, antimalarials, and statins. This drug eruption can mimic features of idiopathic lichen planus in clinical presentation and pathology. We describe the case of a 73-year-old man who developed a lichenoid drug eruption secondary to atorvastatin. His clinical features, in addition to histological findings, helped to establish the diagnosis. The cutaneous eruption resolved one month after the cessation of atorvastatin and with corticosteroid therapy. Statins have been associated with adverse events including bullous dermatosis, eosinophilic fasciitis, lichenoid drug eruption, and phototoxicity. Lichenoid drug eruption associated with statin therapy requires discontinuation of the statin medication; an alternative class of medication for the treatment of hypercholesterolemia is usually necessary.

Keywords: adverse; atorvastatin; cutaneous; drug; eruption; lichen; lichenoid; planus; skin; statin.

Publication types

  • Case Reports